EMAIL THIS PAGE TO A FRIEND

The American journal of the medical sciences

Severe anion gap metabolic acidosis from acetaminophen use secondary to 5-oxoproline (pyroglutamic acid) accumulation.


PMID 22986610

Abstract

Anion gap metabolic acidosis (AGMA) is commonly encountered in medical practice. Acetaminophen-induced AGMA is, however, not widely recognized. We report 2 cases of high anion gap metabolic acidosis secondary to 5-oxoproline accumulation resulting from acetaminophen consumption: the first case caused by acute one-time ingestion of large quantities of acetaminophen and the second case caused by chronic repeated ingestion in a patient with chronic liver disease. Recognition of this entity facilitated timely diagnosis and effective treatment. Given acetaminophen is commonly used over the counter medication, increased recognition of this adverse effect is of important clinical significance.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

P5960
L-Pyroglutamic acid, BioXtra
C5H7NO3
83160
L-Pyroglutamic acid, ≥99.0% (T)
C5H7NO3